Alert archive / Ohio / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 60, NWS Wilmington, OH

April 1, 2012Butler County, Hamilton County, Warren County, Ohio

NWS Wilmington, OH issued this severe thunderstorm warning at Apr 1, 2012, 10:56 PM EDT for Butler County, Hamilton County, Warren County, Ohio. It was in force for 64 min. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 1, 2012, 10:56 PM EDT (02:56 UTC)
Expired
Apr 2, 2012, 12:00 AM EDT
In force
64 min
Issued by
NWS Wilmington, OH
Area
Storm-based polygon

Counties Butler County, OH, Hamilton County, OH, Warren County, OH

The radar

The Cincinnati radar (KILN), 55 km from the middle of the area, began a volume at 02:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 1, 11:08 PM EDTHAIL 1Hamilton, OH
Apr 1, 11:09 PM EDTHAIL 1.25Hamilton, OH
Apr 1, 11:15 PM EDTHAIL 12 W Mason, OH
Apr 1, 11:25 PM EDTHAIL 1Sharonville, OH
Apr 1, 11:27 PM EDTHAIL 0.75Sharonville, OH
Apr 1, 11:30 PM EDTHAIL 1Fairfield, OH

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 1, 10:03 PM EDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 2.9 hours before the alert went out and 57 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2012-04-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 663 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2012-04-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 160 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
663 J/kg
Mixed-layer CIN
-41 J/kg
Mixed-layer LCL
943 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
160 m²/s²
0-3 km storm-relative helicity
267 m²/s²
Significant tornado parameter
0.8
Supercell composite
6.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

486 
WUUS51 KILN 020256
SVRILN
OHC017-061-165-020400-
/O.NEW.KILN.SV.W.0060.120402T0256Z-120402T0400Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON OH
1056 PM EDT SUN APR 1 2012

THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BUTLER COUNTY IN SOUTHWEST OHIO...
  NORTHERN HAMILTON COUNTY IN SOUTHWEST OHIO...
  SOUTHWESTERN WARREN COUNTY IN SOUTHWEST OHIO...

* UNTIL MIDNIGHT EDT.

* AT 1051 PM EDT...RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF
  PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED NEAR SEVEN
  MILE...MOVING SOUTHEAST AT 30 MPH. THIS STORM HAS A HISTORY OF 
  PRODUCING LARGE HAIL. 

* LOCATIONS IMPACTED INCLUDE...
  HAMILTON...
  FAIRFIELD...
  FOREST PARK...
  SPRINGDALE...
  MASON...
  MOUNT HEALTHY...
  SHARONVILLE...

IN ADDITION...MAUSTOWN...HUGHES...PLEASANT RUN FARM...PLEASANT RUN...
BECKETT RIDGE...MAUD...MOUNT HEALTHY HEIGHTS AND NORTHGATE ARE NEAR
THE PATH OF THIS SEVERE THUNDERSTORM.

THIS INCLUDES THE FOLLOWING INTERSTATE...
I-75 BETWEEN MILE MARKERS 16 AND 27...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STAY INDOORS AND AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 300 AM EDT MONDAY
MORNING FOR SOUTHEASTERN INDIANA AND NORTHEASTERN KENTUCKY AND
SOUTHWESTERN OHIO.

&&

LAT...LON 3932 8427 3920 8461 3945 8470 3954 8445
TIME...MOT...LOC 0255Z 331DEG 27KT 3944 8453

$$
AR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 1, 8:39 PM EDT, 2 hours 17 minutes earlier.

Area forecast discussion, Apr 1, 8:39 PM EDT, 2 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
839 PM EDT SUN APR 1 2012

.SYNOPSIS...
A COLD FRONTAL BOUNDARY WILL APPROACH AND MOVE THROUGH THE AREA
TONIGHT. HIGH PRESSURE WILL BRIEFLY BUILD INTO THE REGION FOR
MONDAY. ANOTHER DISTURBANCE WILL APPROACH THE AREA LATE MONDAY
NIGHT ALLOWING FOR A RETURN OF PRECIPITATION TO THE REGION.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
SHOWER AND THUNDERSTORM ACTIVITY CONTINUES TO STRUGGLE TO MAINTAIN
ITSELF OUT AHEAD OF THE COLD FRONT PUSHING DOWN ACROSS NORTHERN
INDIANA AND NORTHERN OHIO. THE 00Z ILN SOUNDING WAS STILL SHOWING
ABOUT 1000 J/KG OF MUCAPE SO DO NO WANT TO COMPLETELY WRITE THINGS
OFF. WITH SOME LOW LEVEL FORCING ASSOCIATED WITH THE
FRONT...SUPPOSE WE COULD STILL SEE SOME DEVELOPMENT THROUGH THE
LATE EVENING HOURS. HOWEVER...GIVEN CURRENT TRENDS WILL TRIM BACK
POPS TO JUST A LOW CHANCE. GOOD CAA WILL PUSH DOWN FROM THE
NORTHEAST BEHIND THE FRONT LATER TONIGHT SO WILL TWEAK DOWN TEMPS
A TAD...PRIMARILY ACROSS NORTHEAST PORTIONS OF OUR FA.
&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH TUESDAY NIGHT/...
SLIGHTLY COOLER CONDITIONS CAN THEN BE EXPECTED ON MONDAY WITH
HIGHS IN THE 60S TO AROUND 70. HIGH PRESSURE WILL ALLOW FOR DRY
CONDITIONS ON MONDAY.

MODELS ARE IN DISAGREEMENT FOR THE MONDAY THROUGH TUESDAY NIGHT
TIME FRAME. WENT CLOSER TO THE ECMWF SOLUTION DURING THIS TIME.
THE BEST CHANCE OF SHOWERS AND THUNDERSTORMS WILL BE DURING THE
TUESDAY NIGHT TIME FRAME WHEN A COLD FRONT WILL MOVE THROUGH THE
FA. TEMPERATURES WILL WARM INTO THE 70S TO AROUND 80 FOR TUESDAY
IN ADVANCE OF THIS FRONTAL BOUNDARY.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
SOME SHOWERS AND THUNDERSTORMS MAY STILL BE LINGERING INTO WEDNESDAY
MORNING IN THE SOUTHERN ZONES BEFORE COMPLETELY PUSHING SOUTH.
OTHERWISE HIGH PRESSURE CENTERED OVER THE NORTHERN GREAT LAKES WILL
RIDGE INTO THE AREA. AN UPPER LOW WILL SLIDE SOUTH OF THE REGION
THURSDAY INTO FRIDAY. THERE HAVE BEEN SOME MODEL DISCREPANCIES
REGARDING HOW CLOSE THIS WILL COME TO THE FORECAST AREA WHICH SEEM
TO HINGE ON THE STRENGTH OF THE UPPER TROUGH OVER MARITIME CANADA.
SO AT THIS POINT WILL KEEP LOW CHANCE POPS ACROSS THE SOUTHERN
ZONES. EXPECT DRY CONDITIONS AREA WIDE ON SATURDAY. THEN A COLD
FRONT WILL PUSH INTO THE AREA ON SUNDAY BRINGING A CHANCE OF SHOWERS
AND THUNDERSTORMS. TEMPERATURES WILL DROP CLOSE TO NORMAL EARLY IN
THE PERIOD AND THEN GRADUALLY WARM AGAIN.

&&

.AVIATION /01Z MONDAY THROUGH FRIDAY/...
ISOLATED SHOWERS AND A FEW THUNDERSTORMS HAVE MANAGED TO OVERCOME
THE CIN ACROSS THE AREA. INSTABILITY REMAINS WEAK THOUGH WITH
MLCAPES OF ONLY 200 J/KG OR SO. ELEVATED INSTABILITIES ARE A
LITTLE BETTER WITH MUCAPES OF 500-1000 J/KG. SUPPOSE IF WE COULD
TAP INTO THIS...WE COULD GET SOME BETTER COVERAGE...BUT THAT IS
SEEMING MORE AND MORE UNLIKELY. RIGHT NOW...THE STRONGER STORMS
ARE HAVING A TOUGH TIME MAINTAINING THEMSELVES. AS BOUNDARY PUSHES
SOUTH THROUGH EARLY MORNING...THREAT FOR SHOWERS AND PERHAPS A FEW
THUNDERSTORMS WILL PERSIST ACROSS THE SOUTH. HOWEVER...GIVEN
CURRENT DEVELOPMENT...WILL DOWNPLAY THUNDER IN THE TAFS. AS WE
GET INTO SOME CAA ON THE BACK SIDE OF THE FRONT...CIGS MAY LOWER
TO MVFR THROUGH THE EARLY MORNING HOURS. ANY LOWER CLOUDS SHOULD
THEN LIFT THROUGH MID TO LATE MORNING WITH VFR CONDITIONS EXPECTED
THROUGH MONDAY AFTERNOON.

OUTLOOK...SCATTERED THUNDERSTORMS POSSIBLE MONDAY NIGHT INTO
TUESDAY.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
KY...NONE.
IN...NONE.

&&

SYNOPSIS...NOVAK
NEAR TERM...JGL
SHORT TERM...NOVAK
LONG TERM...
AVIATION...JGL
Hazardous weather outlook, Apr 1, 8:07 PM EDT, 2 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
807 PM EDT SUN APR 1 2012

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-030015-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-
SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-
PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-HARDIN-MERCER-AUGLAIZE-DARKE-
SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON-
FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY-
FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON-CLERMONT-BROWN-
HIGHLAND-ADAMS-PIKE-SCIOTO-
807 PM EDT SUN APR 1 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN
KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL
OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO.

.DAY ONE...TONIGHT.

SHOWERS AND ISOLATED THUNDERSTORMS WILL MOVE ACROSS THE AREA THIS
EVENING. A FEW IF THE STORMS MAY APPROACH SEVERE LIMITS. LARGE
HAIL WILL BE THE PRIMARY THREAT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Apr 1, 7:24 PM EDT, 3 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
724 PM EDT SUN APR 1 2012

OHZ062-063-072-012345-
CLINTON OH-FAYETTE OH-GREENE OH-
724 PM EDT SUN APR 1 2012

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN GREENE...WESTERN
FAYETTE AND NORTHEASTERN CLINTON COUNTIES THROUGH 745 PM EDT...

AT 722 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR
ROSEMOOR...MOVING SOUTHEAST AT 30 MPH.

WIND GUSTS TO 40 MPH AND PENNY SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...JEFFERSONVILLE AND
BLOOMINGBURG.

ALSO...ROSEMOOR...BLOOMINGTON...OCTA...MILLEDGEVILLE AND JASPER MILLS
ARE NEAR THE PATH OF THIS STRONG THUNDERSTORM.

LAT...LON 3943 8353 3961 8384 3976 8372 3974 8365
      3972 8365 3972 8359 3964 8336
Local storm report, Apr 1, 7:31 PM EDT, 3 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
731 PM EDT SUN APR 01 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0623 PM     HAIL             5 S BEAVERCREEK         39.65N 84.07W
04/01/2012  M0.88 INCH       GREENE             OH   BROADCAST MEDIA

            TIME ESTIMATED FROM RADAR.

0717 PM     HAIL             JAMESTOWN               39.66N 83.74W
04/01/2012  E0.75 INCH       GREENE             OH   BROADCAST MEDIA

            TIME ESTIMATED FROM RADAR.

&&

KURZ
Special weather statement, Apr 1, 9:33 PM EDT, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
933 PM EDT SUN APR 1 2012

INZ050-OHZ042-060-020200-
WAYNE IN-DARKE OH-PREBLE OH-
933 PM EDT SUN APR 1 2012

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN PREBLE...
SOUTHWESTERN DARKE AND EASTERN WAYNE COUNTIES THROUGH 1000 PM EDT...

AT 932 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR FOUNTAIN
CITY...MOVING SOUTHEAST AT 35 MPH.

THIS STORM WILL PRODUCE NICKEL SIZE HAIL.

SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...RICHMOND AND NEW PARIS.

ALSO...BETHEL...WHITEWATER...SPRING GROVE AND MIDDLEBORO ARE NEAR THE
PATH OF THIS STRONG THUNDERSTORM.

RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT. IF THIS STORM BECOMES
STRONGER...THEN A WARNING MAY BE NEEDED.

LAT...LON 4001 8502 4001 8486 3989 8465 3973 8489
      3998 8507
Special weather statement, Apr 1, 10:00 PM EDT, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
1000 PM EDT SUN APR 1 2012

INZ050-059-OHZ060-061-020230-
UNION IN-WAYNE IN-MONTGOMERY OH-PREBLE OH-
1000 PM EDT SUN APR 1 2012

...A STRONG THUNDERSTORM WILL AFFECT PREBLE...EXTREME WESTERN
MONTGOMERY...SOUTHEASTERN WAYNE AND NORTHEASTERN UNION COUNTIES
THROUGH 1030 PM EDT...

AT 958 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR WEST
FLORENCE...MOVING SOUTHEAST AT 35 MPH.

THIS STORM WILL PRODUCE NICKEL SIZE HAIL.

SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...EATON...WEST
ALEXANDRIA...CAMDEN AND GRATIS.

ALSO...WEST FLORENCE...OKLAHOMA...SUGAR VALLEY...FAIRHAVEN...
MUTTONVILLE...MORNING SUN...WHEATVILLE AND HUESTON WOODS STATE PARK
ARE NEAR THE PATH OF THIS STRONG THUNDERSTORM.

RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT. IF THIS STORM BECOMES
STRONGER...THEN A WARNING MAY BE NEEDED.

LAT...LON 3983 8493 3991 8479 3967 8441 3956 8465
      3957 8474
Special weather statement, Apr 1, 10:27 PM EDT, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
1027 PM EDT SUN APR 1 2012

INZ050-058-059-066-OHZ060-070-020300-
UNION IN-FRANKLIN IN-FAYETTE IN-WAYNE IN-BUTLER OH-PREBLE OH-
1027 PM EDT SUN APR 1 2012

...STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN
PREBLE...NORTHWESTERN BUTLER...SOUTHERN WAYNE...FAYETTE...NORTHERN
FRANKLIN AND UNION COUNTIES THROUGH 1100 PM EDT...

AT 1021 PM EDT...RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS
NEAR ABINGTON...MOVING SOUTHEAST AT 40 MPH.

WIND GUSTS TO 30 MPH AND HAIL UP TO NICKEL SIZE ARE POSSIBLE WITH
THESE STORMS.

SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...LIBERTY...WEST COLLEGE
CORNER AND OXFORD.

ALSO...BOSTON...CLIFTON...SPRINGERSVILLE...BROWNSVILLE...WITTS
STATION...COLUMBIA...KITCHEL AND NULLTOWN ARE NEAR THE PATH OF THESE
STRONG THUNDERSTORMS.

RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT. IF THESE STORMS BECOME
STRONGER...THEN A WARNING MAY BE NEEDED.

LAT...LON 3969 8530 3979 8531 3979 8530 3979 8523
      3982 8523 3982 8487 3945 8467 3944 8531
      3968 8531
Local storm report, Apr 1, 10:37 PM EDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
1037 PM EDT SUN APR 01 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1023 PM     HAIL             3 SW EATON              39.72N 84.67W
04/01/2012  M0.88 INCH       PREBLE             OH   TRAINED SPOTTER

1023 PM     HAIL             MUTTONVILLE             39.66N 84.69W
04/01/2012  E1.25 INCH       PREBLE             OH   PUBLIC

&&

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 1, 10:00 PM EDTSpecial Weather StatementILNPreble30 min
Apr 1, 10:19 PM EDTSevere Thunderstorm WarningILNButler, Preble41 min
Apr 1, 11:04 PM EDTSevere Thunderstorm WarningILNButler, Hamilton41 min
Apr 1, 11:20 PM EDTSevere Thunderstorm WarningILNButler, Clermont, Hamilton, Warren40 min
Apr 1, 11:31 PM EDTSevere Thunderstorm WarningILNButler, Hamilton32 min
Apr 1, 11:58 PM EDTSpecial Weather StatementILNClermont47 min
Apr 2, 12:36 AM EDTSpecial Weather StatementILNAdams, Brown39 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.